U.S. doctors online nowAsk doctors free
GA
A female asked:

I was given 500 mg by a naturopathic doctor. i am on40 mg of prozac (fluoxetine). are these two safe together. how risky is it for serotonin syndrome?

1 doctor answer4 doctors weighed in
Dr. Randy Baker
Holistic Medicine 40 years experience
500 mg of what?: You neglected to tell us 500 mg of what so it's impossible to know, but I'm guessing 500 mg of L-tryptophan. While tryptophan and Prozac (fluoxetine) can theoretically cause serotonin syndrome, in a research study 2000 mg of tryptophan and 20 mg of Prozac (fluoxetine) was safe and showed better outcomes than Prozac (fluoxetine) alone: http://tinyurl.com/h7z53le 500 mg of Tryptophan is unlikely to cause this but watch for symptoms.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 25, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.